The Mathematical Institute, University of Oxford, Eprints Archive

From segment to somite: segmentation to epithelialization analyzed within quantitative frameworks

Kulesa, P. M. and Schnell, S. and Rudloff, S. and Baker, Ruth E. and Maini, P. K. (2007) From segment to somite: segmentation to epithelialization analyzed within quantitative frameworks. Developmental Dynamics, 236 (6). pp. 1392-1402.

[img]
Preview
PDF
440Kb

Abstract

One of the most visually striking patterns in the early developing embryo is somite segmentation. Somites form as repeated, periodic structures in pairs along nearly the entire caudal vertebrate axis. The morphological process involves short- and long-range signals that drive cell rearrangements and cell shaping to create discrete, epithelialized segments. Key to developing novel strategies to prevent somite birth defects that involve axial bone and skeletal muscle development is understanding how the molecular choreography is coordinated across multiple spatial scales and in a repeating temporal manner. Mathematical models have emerged as useful tools to integrate spatiotemporal data and simulate model mechanisms to provide unique insights into somite pattern formation. In this short review, we present two quantitative frameworks that address the morphogenesis from segment to somite and discuss recent data of segmentation and epithelialization.

Item Type:Article
Additional Information:n/a
Uncontrolled Keywords:segmentation • somite • border • epithelialization • mathematical model • quantitative framework • review
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:644
Deposited By:Philip Maini
Deposited On:23 Aug 2007
Last Modified:20 Jul 2009 14:23

Repository Staff Only: item control page